Alert archive / California / High Wind Watches in 2014
High Wind Watch 7, NWS San Diego, CA
NWS San Diego, CA issued this high wind watch at Apr 28, 2014, 2:16 AM PDT for 4 counties in California. It took effect at Apr 29, 2014, 4:00 AM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 28, 2014, 2:16 AM PDT (09:16 UTC)
- In effect from
- Apr 29, 2014, 4:00 AM PDT
- Expired
- Apr 28, 2014, 1:46 PM PDT
- In force
- Issued by
- NWS San Diego, CA
Counties Orange County, CA, Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 88 km from the middle of the area, began a volume at 09:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -89 m²/s²
- 0-3 km storm-relative helicity
- -31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
158 WWUS76 KSGX 280916 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 216 AM PDT MON APR 28 2014 ...PERIODS OF STRONG GUSTY NORTHEAST WINDS FOR THE COASTAL MOUNTAIN SLOPES AND INLAND VALLEYS FOR TUESDAY AND WEDNESDAY... .SURFACE HIGH PRESSURE WILL STRENGTHEN OVER THE GREAT BASIN BRINGING PERIODS OF STRONG GUSTY NORTHEAST WINDS TO THE COASTAL MOUNTAIN SLOPES AND INLAND VALLEYS WITH STRONGEST GUSTS BELOW THE CAJON AND BANNING PASSES...ALONG THE COASTAL SLOPES OF THE SANTA ANA MOUNTAINS...AND ALONG THE COASTAL SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS. THE FIRST ROUND OF STRONG WINDS IS EXPECTED BEFORE SUNRISE TUESDAY...CONTINUING INTO TUESDAY AFTERNOON WITH STRONGEST GUSTS TO 70 MPH TUESDAY MORNING. WINDS WILL WEAKEN LATE TUESDAY AFTERNOON THROUGH TUESDAY EVENING. THE SECOND ROUND OF STRONGER NORTHEAST WINDS WILL DEVELOP BEFORE SUNRISE WEDNESDAY AND CONTINUE INTO WEDNESDAY AFTERNOON WITH STRONGEST GUSTS WEDNESDAY MORNING TO 80 MPH. ANOTHER ROUND OF NORTHEAST WINDS IS EXPECTED FOR LATE WEDNESDAY NIGHT INTO EARLY THURSDAY AFTERNOON AND IS NOT EXPECTED TO BE AS STRONG AS THOSE FOR TUESDAY AND WEDNESDAY WITH STRONGEST GUSTS TO 55 MPH THURSDAY MORNING. CAZ042-048-050-055>058-282115- /O.NEW.KSGX.HW.A.0007.140429T1100Z-140430T2300Z/ ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- 216 AM PDT MON APR 28 2014 ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH WEDNESDAY AFTERNOON. * WINDS...FOR LATE TONIGHT INTO TUESDAY AFTERNOON AREAS OF NORTHEAST WINDS 25 TO 35 MPH WITH STRONGEST GUSTS TO 70 MPH. WINDS WILL WEAKEN FOR LATE TUESDAY AFTERNOON AND EVENING. FOR LATE TUESDAY NIGHT INTO WEDNESDAY AFTERNOON AREAS OF NORTHEAST WINDS 30 TO 45 MPH WITH STRONGEST GUSTS TO 80 MPH. * LOCATION...COASTAL MOUNTAIN SLOPES AND INLAND VALLEYS WITH STRONGEST GUSTS BELOW THE CAJON AND BANNING PASSES...ALONG THE COASTAL SLOPES OF THE SANTA ANA MOUNTAINS...AND ALONG THE COASTAL SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS. * TIMING...ONE ROUND OF STRONG WINDS FOR LATE TONIGHT INTO TUESDAY AFTERNOON WITH A SECOND ROUND OF EVEN STRONGER WINDS FOR LATE TUESDAY NIGHT INTO WEDNESDAY AFTERNOON. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. SECURE LOOSE OUTDOOR OBJECTS SUCH AS LAWN OR PATIO FURNITURE. * OUTLOOK...ANOTHER ROUND OF GUSTY NORTHEAST WINDS IS EXPECTED FOR LATE WEDNESDAY NIGHT INTO EARLY THURSDAY AFTERNOON. IT IS NOT EXPECTED TO BE AS STRONG AS THE WINDS FOR TUESDAY AND WEDNESDAY WITH STRONGEST GUSTS TO 55 MPH. WEAKER NORTHEAST WINDS WILL CONTINUE INTO FRIDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$ FOR A DETAILED MAP OF THE HAZARD: WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=SGX 17
1 follow-up statement
576 WWUS76 KSGX 282046 NPWSGX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 146 PM PDT MON APR 28 2014 ...PERIODS OF STRONG GUSTY NORTHEAST WINDS FOR THE COASTAL MOUNTAIN SLOPES AND INLAND VALLEYS FOR TUESDAY THROUGH THURSDAY... .SURFACE HIGH PRESSURE BUILDING OVER THE GREAT BASIN WILL CREATE PERIODS OF STRONG AND GUSTY NORTHEAST WINDS OVER THE COASTAL MOUNTAIN SLOPES AND INLAND VALLEYS...WITH STRONGEST GUSTS BELOW THE CAJON AND BANNING PASSES...ALONG THE COASTAL SLOPES OF THE SANTA ANA MOUNTAINS...AND ALONG THE COASTAL SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS. THE FIRST ROUND OF STRONG WINDS IS EXPECTED BEFORE SUNRISE TUESDAY...CONTINUING INTO TUESDAY AFTERNOON WITH STRONGEST GUSTS TO 70 MPH TUESDAY MORNING. WINDS WILL WEAKEN LATE TUESDAY AFTERNOON THROUGH TUESDAY EVENING. THE SECOND ROUND OF STRONGER NORTHEAST WINDS WILL DEVELOP BEFORE SUNRISE WEDNESDAY AND CONTINUE INTO WEDNESDAY AFTERNOON WITH STRONGEST GUSTS WEDNESDAY MORNING TO 80 MPH. ANOTHER ROUND OF NORTHEAST WINDS IS EXPECTED FOR LATE WEDNESDAY NIGHT INTO EARLY THURSDAY AFTERNOON WITH STRONGEST GUSTS TO 60 MPH THURSDAY MORNING. CONDITIONS WILL IMPROVE BY THURSDAY EVENING. CAZ042-048-050-055>058-290515- /O.UPG.KSGX.HW.A.0007.140429T1100Z-140430T2300Z/ /O.NEW.KSGX.HW.W.0009.140429T1100Z-140502T0000Z/ ORANGE COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- 146 PM PDT MON APR 28 2014 ...HIGH WIND WARNING IN EFFECT FROM 4 AM TUESDAY TO 5 PM PDT THURSDAY... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 4 AM TUESDAY TO 5 PM PDT THURSDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS...LATE TONIGHT INTO TUESDAY AFTERNOON...AREAS OF NORTHEAST WINDS 25 TO 35 MPH WITH STRONGEST GUSTS TO 70 MPH. WINDS WILL WEAKEN FOR LATE TUESDAY AFTERNOON AND EVENING. LATE TUESDAY NIGHT INTO WEDNESDAY AFTERNOON...AREAS OF NORTHEAST WINDS 30 TO 45 MPH WITH STRONGEST GUSTS TO 80 MPH. WINDS WILL WEAKEN FOR LATE WEDNESDAY AFTERNOON AND EVENING. WEDNESDAY NIGHT INTO THURSDAY AFTERNOON...AREAS OF NORTHEAST WINDS 25 TO 35 MPH WITH STRONGEST GUSTS TO 60 MPH. * LOCATION...COASTAL MOUNTAIN SLOPES AND INLAND VALLEYS WITH STRONGEST GUSTS BELOW THE CAJON AND BANNING PASSES...ALONG THE COASTAL SLOPES OF THE SANTA ANA MOUNTAINS...AND ALONG THE COASTAL SLOPES OF THE SAN DIEGO COUNTY MOUNTAINS. * TIMING...ONE ROUND OF STRONG WINDS FOR LATE TONIGHT INTO TUESDAY AFTERNOON WITH A SECOND ROUND OF EVEN STRONGER WINDS FOR LATE TUESDAY NIGHT INTO WEDNESDAY AFTERNOON. ONE LAST ROUND OF STRONG WINDS WEDNESDAY NIGHT THROUGH THURSDAY AFTERNOON. * IMPACTS...THE WINDS WILL MAKE DRIVING DIFFICULT...ESPECIALLY FOR MOTORISTS WITH HIGH PROFILE VEHICLES. WATCH FOR BROKEN TREE LIMBS AND OTHER DEBRIS. SECURE LOOSE OUTDOOR OBJECTS SUCH AS LAWN OR PATIO FURNITURE. * OUTLOOK...WEAKER NORTHEAST WINDS WILL CONTINUE INTO FRIDAY MORNING...WITH ONSHORE FLOW REDEVELOPING THIS WEEKEND. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ JJT
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this high wind watch went out at Apr 27, 9:01 PM PDT, 5 hours 15 minutes earlier.
Area forecast discussion, Apr 27, 9:01 PM PDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
901 PM PDT SUN APR 27 2014
.SYNOPSIS...
AFTER TONIGHT...MARINE CLOUDS WILL BE IN SHORT SUPPLY AS A STRONG
HIGH PRESSURE RIDGE BUILDS OVER THE WEST COAST. TEMPERATURES WILL
BEGIN TO WARM ON MONDAY...BUT SOAR TO WELL ABOVE NORMAL LEVELS BY
TUESDAY...WITH VERY WARM TO HOT DAYS CONTINUING THROUGH FRIDAY. BONE
DRY SANTA ANA WINDS WILL HOWL THROUGH AND BELOW THE PASSES AND
CANYONS EACH DAY...DRIVING SINGLE DIGIT DAYTIME HUMIDITY LEVELS ALL
THE WAY TO THE COAST. THE RIDGE IS EXPECTED TO BEGIN WEAKENING
FRIDAY...WITH A RETURN TO ONSHORE FLOW THROUGH NEXT WEEKEND. THIS
WILL REBUILD A SHALLOW MARINE LAYER AND BRING RELIEF FROM THE VERY
DRY AND HOT CONDITIONS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
NO CHANGES FROM PREVIOUS FORECAST...UNSEASONAL SANTA ANA EVENT ON
TAP THIS WEEK.
IR SATELLITE IMAGERY SHOWED BROKEN STRATOCU WELL INLAND...ALONG THE
COASTAL FOOTHILLS. OTHERWISE...SKIES WERE MOSTLY CLEAR. AT 8 PM
PDT...SURFACE PRESSURE GRADIENTS WERE 5-7 MBS ONSHORE. 24 TRENDS
WERE WEAK. WINDS WERE BEGINNING TO PICK UP AGAIN AT 25-30 MPH WITH
GUSTS AROUND 40 MPH THROUGH AND BELOW THE BANNING PASS AREA AND OVER
PORTIONS OF THE HIGH DESERT. BACK TO THE WEST...THE 00Z MIRAMAR
SOUNDING HAD A VERY WEAK INVERSION BASED NEAR 3500 FT WITH WEAK
WESTERLY FLOW BELOW...AND INCREASING NW WINDS TO AROUND 50 KTS AT
15K FT.
THE GLOBAL MODELS REMAIN ON TRACK...DEVELOPING A HIGHLY AMPLIFIED
WAVE PATTERN ACROSS THE EASTPAC AND N.A. BY MIDWEEK. TWO DEEP
TROUGHS WILL BE ANCHORED NEAR 145W AND OVER THE MISSISSIPPI VALLEY.
SANDWICHED IN BETWEEN OVER CA WILL BE A STRONG RIDGE. THE RIDGE WILL
FORCE THE DEVELOPMENT OF A 1030+ MB SFC HIGH OVER THE NORTHERN
ROCKIES...WHICH WILL BUILD SOUTH OVER THE DESERT SW THROUGH THU.
THIS WILL RESULT IN A SEASONALLY ANOMALOUS OFFSHORE FLOW PATTERN.
THE COMBINATION OF STRONG OFFSHORE SFC GRADIENT...SUBSIDENCE UNDER
THE MASSIVE RIDGE...AND MODERATE UPPER-LEVEL SUPPORT...WILL FUEL
STRONG AND GUSTY EASTERLY DOWNSLOPING WINDS TOWARD THE COAST. THE
COMPRESSIONAL HEATING AND SUBSIDENCE...COMBINED WITH THE STRONG
SPRING SUN AND VERY LOW RH...WILL RESULT IN MAX TEMPS RUNNING AROUND
20 DEGREES F ABOVE NORMAL TUE THROUGH THU WEST OF THE MOUNTAINS.
SOME COOLING WILL BEGIN ON FRI. UNTIL THEN...EVEN BEACH AREAS WILL
BE HOT. NUMEROUS RECORDS MAY FALL BEFORE THE HIGH WEAKENS FRI INTO
THE WEEKEND AND ONSHORE FLOW RETURNS.
IN THE MEANTIME...THE MAIN CONCERN TONIGHT WILL CONTINUE TO BE THE
GUSTY ONSHORE WINDS OVER THE MOUNTAINS AND DESERTS. HI RES MODEL
CROSS SECTIONS INDICATE AN INCREASE IN WINDS ON THE DESERT SLOPES
AGAIN OVERNIGHT AND TRENDS CONFIRM. WIND GUSTS SHOULD REACH AND
OCCASIONALLY EXCEED ADVISORY CRITERIA...SO THE WIND ADVISORY REMAINS
IN PLACE THROUGH 3 AM MON MORNING. MONDAY WILL BE A TRANSITIONAL DAY
WITH ANY MARINE CLOUDS BURNING AWAY MID MORNING TO SUNNY AND WARMER
WEATHER WITH LIGHT WINDS. INLAND AREAS WILL FEEL THE GREATEST
WARMING WITH MAX TEMPERATURES 10-15 DEGREES F HIGHER THAN TODAY.
WARM TO HOT DAYS AND VERY LOW HUMIDITY THROUGH FRIDAY.
THE HEATWAVE SHOULD ABATE OVER THE WEEKEND...WITH CONTINUED COOLING
NEXT WEEK AS HEIGHTS/THICKNESS FALL ACROSS THE WEST AND ONSHORE FLOW
REBUILDS THE MARINE LAYER.
&&
.AVIATION...
280400Z...COAST/VALLEYS...AREAS OF STRATUS...WITH BASES 2000-3000 FT
MSL...WILL COVER MAINLY THE VALLEYS OVERNIGHT...BUT SOME COASTAL
LOCATIONS COULD HAVE STRATUS AFTER 07Z. TOPS WILL BE TO 3500 FT
MSL...AND MOST VIS WILL BE ABOVE 5 MI. MOST AREAS WILL CLEAR EARLY
MON...BY 16Z. CLEAR SKIES WILL PREVAIL MONDAY NIGHT AS OFFSHORE FLOW
DEVELOPS AND BRINGS GUSTY NORTHEAST WINDS BELOW PASSES AND CANYONS
STARTING VERY LATE MONDAY NIGHT.
MTNS/DESERTS...MOSTLY CLEAR SKIES WILL PREVAIL THROUGH MONDAY NIGHT.
THROUGH 12Z MON...LOCAL SFC WIND GUSTS OF 30-45 KT WILL OCCUR OVER
RIDGES...ALONG DESERT SLOPES...THROUGH PASSES/CANYONS AND INTO
ADJACENT DESERT AREAS WITH ASSOCIATED UP/DOWNDRAFTS AND LLWS. WINDS
WILL DIMINISH AFTER 12Z MON.
&&
.MARINE...
900 PM...SMALL CRAFT ADVISORY FOR THE OUTER WATERS HAS BEEN EXTENDED
THROUGH 3 AM MONDAY DUE TO STRONGER WINDS ASSOCIATED WITH A WEAK
WAVE. WIND GUSTS TO 25 KNOTS WILL BE POSSIBLE ALONG WITH 8 FOOT SEAS
CONTAINING SHORT-PERIOD SWELL. WINDS AND SEAS WILL DIMINISH EARLY
MONDAY.
&&
.BEACHES...
MOST SURF WAS 4-6 FEET TODAY...AND THE SURF WILL VERY SLOWLY
DECREASE MONDAY AS THE SOUTH SWELL STARTS TO WEAKEN. THE SHORT
PERIOD WEST SWELL WILL ALSO WEAKEN MONDAY. THE HIGH SURF ADVISORY
FOR ORANGE COUNTY WILL BE ALLOWED TO EXPIRE AT 10 PM TONIGHT AND
WILL BE REPLACED BY A BEACH HAZARDS STATEMENT...WHICH IS ALREADY IN
EFFECT THROUGH MONDAY NIGHT FOR SAN DIEGO COUNTY.
THE SWELL WILL CONTINUE TO LOWER TUESDAY.
&&
.FIRE WEATHER...
VERY WARM AND DRY CONDITIONS WILL DEVELOP TUE THROUGH FRI...WITH
DAYTIME TEMPERATURES SOME 20 DEGREES ABOVE AVERAGE. MINIMUM RH
VALUES WILL PLUMMET BELOW 10 PERCENT...WITH POOR TO MODERATE
OVERNIGHT RECOVERY.
AT THIS TIME...IT APPEARS THAT PERIODS OF MODERATE TO STRONG
OFFSHORE WIND WILL DEVELOP MON NIGHT THROUGH THU MORNING. THE
STRONGEST WINDS WILL LIKELY OCCUR TUE/WED MORNINGS... WITH THE
STRONGEST GUSTS NEAR THE COASTAL FOOTHILLS...AND THROUGH AND BELOW
PASSES AND CANYONS. EASTERLY WINDS OF 20 TO 35 MPH...WITH GUSTS
45-50 MPH ARE LIKELY...BUT LOCAL GUSTS OF 65-70 MPH ARE POSSIBLE IN
FAVORED AREAS. THE OFFSHORE WINDS WILL WEAKEN THU AFTERNOON AND FRI.
THE COMBINATION OF WIND...AND HOT...DRY CONDITIONS WILL ELEVATE THE
WILDFIRE THREAT. HOWEVER...RECENT RAINS...AND RECOVERY OF FUEL
MOISTURE LEVELS MAY LIMIT POTENTIAL.
&&
.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED. HOWEVER WEATHER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...WIND ADVISORY UNTIL 3 AM PDT MONDAY FOR THE APPLE AND LUCERNE
VALLEYS...COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...
SAN BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY
DESERTS...SAN DIEGO COUNTY MOUNTAINS.
HIGH SURF ADVISORY UNTIL 10 PM PDT THIS EVENING FOR THE BEACHES
IN THE ORANGE COUNTY COASTAL AREAS.
BEACH HAZARDS STATEMENT THROUGH LATE MONDAY NIGHT FOR THE SAN
DIEGO COUNTY COASTAL AREAS.
PZ...SMALL CRAFT ADVISORY UNTIL 3 AM PDT MONDAY FOR THE WATERS FROM
SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT
INCLUDING SAN CLEMENTE ISLAND.
&&
PUBLIC/FIRE WEATHER...JAD
AVIATION/MARINE...MAXWELLThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 1:46 PM PDT | High Wind Warning | SGX | Orange, Riverside, San Bernardino, San Diego | 3 days |
Nearby
High Wind Watches in California, 2014Every high wind watch in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.